MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEX SCREWDRIVER SHAFT

SMITH & NEPHEW, INC. HEX SCREWDRIVER SHAFT
Model Number 71170036
Medical Device Problem Codes Use of Device Problem (1670); Defective Device (2588)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a surgical case the screwdriver did not engage the screw during insertion because the tip was worn.After that, it was switched screwdriver shafts, but the other was not much better, and because the doctor had to apply more force the screwdriver head sheered off inside the patient, but all pieces were recovered.Backup from smith&nephew was available, but it was worn (it was used).There was a 5 min delay while it brought the other hex screwdriver.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the first device was worn; therefore a backup device was used and although, due to applied force, the screwdriver sheered off inside the patient, all pieces were reportedly recovered.Per correspondence, the procedure was completed with a 2nd backup device without significant delay (5 min) or patient injury/harm.Reportedly, wear and force were the root causes of the reported events.Based on the information provided, patient impact beyond the scant surgical delay and modified surgical procedure could not be determined; however, no patient injury or other complications were reported.No further medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HEX SCREWDRIVER SHAFT
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10160464
Report Number1020279-2020-02434
Device Sequence Number2823672
Product Code HXX
UDI-Device Identifier03596010180728
UDI-Public03596010180728
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71170036
Device Catalogue Number71170036
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/23/2020
Supplement Date Received by Manufacturer06/18/2020
06/17/2021
Initial Report FDA Received Date06/16/2020
Supplement Report FDA Received Date06/18/2020
06/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;